Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Error estimates for the numerical identification of a variable coefficient

Author: Richard S. Falk
Journal: Math. Comp. 40 (1983), 537-546
MSC: Primary 65N99; Secondary 65N30
MathSciNet review: 689469
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Error estimates are derived for the approximate identification of an unknown transmissivity coefficient in a partial differential equation describing a model problem in groundwater flow. The approximation scheme considered determines the coefficient by least squares fitting of the observed pressure data.

References [Enhancements On Off] (What's this?)

  • [1] G. Chavent, "Identification of distributed parameters," in Identification and System Parameter Estimation, Proc. 3rd IFAC Sympos. (P. Eykhoff, Ed.), pp. 649-660.
  • [2] P. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [3] J. Douglas, Jr., T. Dupont & L. Wahlbin, "The stability in $ {L^q}$ of the $ {L^2}$-projection into finite element function spaces," Numer. Math., v. 23, 1975, pp. 193-197. MR 0383789 (52:4669)
  • [4] E. Frind & G. Pinder, "Galerkin solution of the inverse problem for aquifier transmissivity," Water Resources Research, v. 9, 1973, pp. 1397-1410.
  • [5] P. Lesaint, "Finite element methods for symmetric hyperbolic equations," Numer. Math., v. 21, 1973, pp. 244-255. MR 0341902 (49:6648)
  • [6] M. P. Polis & R. E. Goodson, "Parameter identification in distributed systems: A synthesizing overview," Proc. IEEE, v. 64, 1976, pp. 45-61. MR 0408888 (53:12651)
  • [7] G. Richter, "Numerical identification of a spatially varying diffusivity coefficient," Math. Comp., v. 36, 1981, pp. 375-386. MR 606502 (82c:65055)
  • [8] R. Scott, "Interpolated boundary conditions in the finite element method," SIAM J. Numer. Anal., v. 12, 1975, pp. 404-427. MR 0386304 (52:7162)
  • [9] Y. S. Yoon & W. W.-G. Yeh, "Parameter identification in an inhomogeneous medium with the finite-element method," Soc. Pet. Eng. J., v. 16, 1976, pp. 217-226.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N99, 65N30

Retrieve articles in all journals with MSC: 65N99, 65N30

Additional Information

Keywords: Inverse problem, identification problem
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society